Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 261, NWS Huntsville, AL

September 23, 2006Colbert County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Sep 23, 2006, 4:37 PM CDT for Colbert County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2006, 4:37 PM CDT (21:37 UTC)
Expired
Sep 23, 2006, 5:00 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 2:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-276 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:46 PM CDT, 51 minutes earlier.

Area forecast discussion, Sep 23, 3:46 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
346 PM CDT SAT SEP 23 2006

.DISCUSSION...
THE COLD FRONT EXTENDS FROM IL TO CENTRAL TX. AHEAD OF THE FRONT A
VERY MOIST AND UNSTABLE AIRMASS EXISTS WITH CAPE VALUES OF 2000-3000
J/KG ACROSS MS...AL...AND CENTRAL TN. THUS DAYTIME HEATING HAS
EASILY CAUSED SCATTERED TSTORMS TO DEVELOP ACROSS AL AND MUCH OF MS.
SHEAR PROFILES HAVE BECOME MORE UNIDIRECTIONAL TODAY...BUT REMAIN
STRONG.

A VIGOROUS S/W TROF IS MOVING INTO THE MID MS VALLEY CAUSING SHEAR
TO BECOME EVEN STRONGER OVER THAT AREA. AS A RESULT...NUMEROUS
TSTORMS HAVE DEVELOPED ACROSS NRN MS AND WRN TN. RADAR INDICATES
SOME OF THESE STORMS ARE TAKING THE FORM OF BOW ECHOES. THUS A SVR
TSTORM WATCH HAS BEEN ISSUED FOR THAT AREA. THESE STRONG TSTORMS
SHOULD CONTINUE DEVELOPING EWD THIS AFTERNOON AND AFFECT THE WRN TN
VALLEY THROUGH THIS EVENING. LOW LEVEL HELICITY IS WEAKER ACROSS THE
REGION TODAY...BUT 18Z HODOGRAPHS STILL SHOW SOME CYCONLIC
CURVATURE. THUS UPDRAFT ROTATION IS STILL POSSIBLE. ANY STORMS
AFFECTING LOCATIONS WHERE THE 0-1KM WINDS VEER TO THE S...WILL HAVE
THE BEST CHANCE TO PRODUCE TORNADOES. SINCE SUPERCELLS MAY EVOLVE
INTO BOW ECHOS...DAMAGING STRAIGHT LINE WINDS ARE ALSO POSSIBLE.

A STRONGER S/W TROF MOVING INTO THE SRN PLAINS IS CAUSING MORE
TSTORMS TO DEVELOP ACROSS TX AND WRN ARK. THIS APPEARS TO BE THE
BEGINNINGS OF A SQUALL LINE WHICH IS EXPECTED TO MARCH EWD TONIGHT
AHEAD OF THE COLD FRONT.

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
ONGOING STORMS SHOULD WEAKEN LATE THIS EVENING WITH LOSS OF INSOLATION.
ALSO THERE WILL LIKELY BE SOME STRONG SUBSIDENCE WELL AHEAD OF THE
APPROACHING SQUALL LINE SUCH THAT THERE WILL BE A BREAK IN THE
STRONG TSTORM ACTIVITY ACROSS THE TN VALLEY FOR A FEW HRS ARND
MIDNIGHT. WITH FORCING INCR AS UPPER TROF MOVES NEAR...SOME
ISOLATED STORMS MAY DEVELOP ACROSS THE AREA JUST AHEAD OF THE
APPROACHING SQUALL LINE.

THE SQUALL LINE WILL MOVE INTO NW AL AFTER MIDNIGHT. WITH SUCH
STRONG SHEAR PRESENT...IT IS VERY LIKELY THAT THIS LINE WILL
CONSIST OF SOME BOWING SEGMENTS THAT WILL PRODUCE STRONG STRAIGHT
LINE WINDS. ALTHOUGH THE SHEAR WILL BECOME MORE UNIDIRECTIONAL
WITH TIME...AN ISOLATED TORNADO CANNOT BE RULED OUT FOR THOSE
SEGMENTS WHICH INTERACT WITH ANY SFC BNDRIES FROM EARLY STORMS.
THE SQUALL LINE WILL RACE EWD ACROSS THE TN VALLEY...EXITING NE
AL BY EARLY AFTERNOON. TIMING OF THIS LINE IS STILL NOT VERY
CLEAR. IT COULD REACH NW AL ANYWHERE FROM 08Z-12Z...BUT IT SHOULD
RACE ACROSS THE AREA. REGARDLESS OF THE TIMING...THE THREAT OF
DAMAGING WINDS WILL EXIST.

THE COLD FRONT WILL NOT BE FAR BEHIND THE MAIN CONVECTIVE
LINE...ABOUT 4-6 HRS...AND SHOULD CLEAR NE AL JUST BY SUNDAY
EVENING. A MUCH COOLER AND DRIER AIRMASS WILL BEGIN TO MOVE INTO THE
TN VALLEY BEHIND THE FRONT. AFTERNOON TEMPS ON MONDAY ARE EXPECTED
TO BE ONLY IN THE MID 70S AND MONDAY NIGHT SHOULD BE RATHER COOL.
WITH UPPER LEVEL TROFING OVER THE ERN CONUS...HI TEMPS SHOULD REMAIN
AT OR BELOW 80 ON TUE AND LOWS TUE MAY DIP BELOW 50 FOR SOME
LOCATIONS.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
A CP AIRMASS WILL BE IN PLACE ACROSS THE ERN CONUS BY THE MIDDLE OF
THE WEEK AS A BROAD UPPER LEVEL TROF PERSISTS. SO DRY WX SHOULD
PERSIST ON WED.

ANOTHER DEEP UPPER LEVEL TROF IS PROGGED TO DIVE INTO THE MID MS
VALLEY ON THUR AND CONTINUE TO AMPLIFY SWD. THIS DEEP TROF SHOULD
ALLOW AN ARCTIC AIRMASS TO MOVE INTO THE CENTRAL CONUS. A COLD FRONT
ON THE LEADING EDGE OF THIS AIRMASS WILL BE PUSHED ACROSS THE GRT
LAKES AND OH VALLEY ON THUR. THERE WILL NOT BE MUCH TIME FOR MUCH
MOISTURE TO RETURN TO THE TN VALLEY AHEAD OF THIS FRONT. THUS SIG
RAINFALL IS NOT EXPECTED. HOWEVER...THE TROF APPEARS TO BE A VERY
DYNAMIC SYSTEM...NEG TILT AND ALL. THE BEST CHANCE FOR RAIN STILL
APPEARS TO BE THURSDAY AFTERNOON AND EVENING. BUT WILL KEEP POPS AT
CHANCE DUE TO UNCERTAINTY IN MOISTURE RETURN. AFTER THIS COLD
FRONT MOVES THROUGH...MUCH COOLER TEMPS ARE EXPECTED AS FALL
SETTLES INTO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  79  56  75 /  70  90  10   0
SHOALS        71  78  55  75 /  80  70  10   0
CULLMAN       74  78  55  75 /  70  90  10   0
FAYETTEVILLE  72  79  55  75 /  70  90  10   0
ALBERTVILLE   74  79  57  75 /  60  80  20   0
FORT PAYNE    75  78  57  76 /  60  80  20   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PG
Hazardous weather outlook, Sep 23, 2:56 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT SAT SEP 23 2006

ALZ001>010-016-TNZ076-096-097-241000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
256 PM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

AN UNSTABLE AIR MASS WILL ALLOW SCATTERED THUNDERSTORMS TO CONTINUE
OVER MOST OF THE AREA THROUGH LATE THIS EVENING...FOLLOWED BY A
LINE OF SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT IN NORTHWEST
ALABAMA.

ALL OF NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE ARE UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. A THREAT EXISTS
THROUGH LATE THIS EVENING FOR ISOLATED SEVERE THUNDERSTORMS WITH
MAINLY DAMAGING WINDS...ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED
OUT. IN NORTHWEST ALABAMA...THE RISK IS A LITTLE HIGHER FOR ISOLATED
TORNADOES DUE TO STRONGLY CONVERGING LOW-LEVEL WINDS.

FOR THE OVERNIGHT HOURS...A SQUALL LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
APPROACHING FROM THE NORTHWEST. ISOLATED SEVERE THUNDERSTORMS MAY
DEVELOP AHEAD OF THIS LINE TOWARD MIDNIGHT. THE SQUALL LINE ITSELF
SHOULD ARRIVE AFTER MIDNIGHT IN NORTHWEST ALABAMA INCLUDING THE
SHOALS AREA...THEN PROGRESS THROUGH SOUTHERN MIDDLE TENNESSEE AND THE
REST OF NORTHERN ALABAMA BY EARLY SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A SQUALL LINE WILL BE ONGOING SUNDAY MORNING ACROSS EASTERN PARTS
OF THE TENNESSEE VALLEY.  A THREAT OF DAMAGING WINDS WILL CONTINUE
AS THIS LINE AND THE COLD FRONT MOVE SOUTHEAST. THE THREAT OF
SEVERE WEATHER SHOULD DECREASE BY THE EARLY AFTERNOON HOURS.

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE THURSDAY AND THURSDAY
NIGHT WITH THE PASSAGE OF THE NEXT COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH SUNDAY MORNING.

SCHAUB

In the hours before

Special weather statement, Sep 23, 11:30 AM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1130 AM CDT SAT SEP 23 2006

ALZ009-231700-
JACKSON-
1130 AM CDT SAT SEP 23 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JACKSON COUNTY UNTIL
NOON CDT...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A DEVELOPING THUNDERSTORM 7 MILES SOUTHEAST OF NEW MARKET...OR 11
MILES EAST OF MOORES MILL...MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLYTREE.
  PRINCETON.
  LARKIN.
  ESTILLFORK.
  HYTOP.
  JERICHO.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Sep 23, 12:20 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT SAT SEP 23 2006

TNZ097-231745-
FRANKLIN-
1220 PM CDT SAT SEP 23 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY TENNESSEE UNTIL
1245 PM CDT...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF
HUNTLAND...MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS. PEA SIZE HAIL MAY ALSO OCCUR.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTLAND.
  MAXWELL.
  BELVIDERE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Sep 23, 1:43 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
143 PM CDT SAT SEP 23 2006

ALZ008-009-231930-
JACKSON-MARSHALL-
143 PM CDT SAT SEP 23 2006

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MARSHALL COUNTIES UNTIL
230 PM CDT...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANT...OR 10 MILES NORTH OF GUNTERSVILLE...
MOVING NORTHEAST AT 35 MPH.

ISOLATED WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GRANT.
  LANGSTON.
  LARKINSVILLE.
  SCOTTSBORO.
  DUTTON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS.

SCHAUB
Special weather statement, Sep 23, 1:48 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CDT SAT SEP 23 2006

ALZ007-016-231915-
CULLMAN-MORGAN-
148 PM CDT SAT SEP 23 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND SOUTHERN MORGAN
COUNTIES UNTIL 215 PM CDT...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST
OF MOULTON TO NEAR LEWIS SMITH DAM...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILBURN.
  DANVILLE.
  MASSEY.
  BATTLEGROUND.
  BLACK BOTTOM.
  LEESDALE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Sep 23, 2:08 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT SAT SEP 23 2006

ALZ009-232000-
JACKSON-
208 PM CDT SAT SEP 23 2006

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 300 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCOTTSBORO...MOVING NORTHEAST AT 35 MPH.

ISOLATED WIND GUSTS OF 40 TO 50 MPH AND FREQUENT LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SCOTTSBORO.
  HOLLYWOOD.
  MARTINTOWN.
  FACKLER.
  FABIUS.
  FLAT ROCK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS.

SCHAUB
Special weather statement, Sep 23, 3:40 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT SAT SEP 23 2006

ALZ001>003-232100-
COLBERT-FRANKLIN AL-LAUDERDALE-
340 PM CDT SAT SEP 23 2006

...STRONG THUNDERSTORMS APPROACHING NORTHWEST ALABAMA...

A LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS MISSISSIPPI WILL
REACH FAR NORTHWEST ALABAMA AROUND 4 PM CDT. ISOLATED THUNDERSTORMS
WITHIN THE LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS.

STAY TUNED TO YOUR WEATHER RADIO OR FAVORITE MEDIA OUTLET FOR
UPDATES.

SCHAUB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:37 PM CDTTornado WarningHUNMarshall38 min
Sep 22, 8:13 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall19 min
Sep 23, 2:15 PM CDTSevere Thunderstorm WarningHUNJackson29 min
Sep 23, 3:51 PM CDTSevere Thunderstorm WarningHUNLauderdale12 min
Sep 23, 4:54 PM CDTSevere Thunderstorm WarningHUNLauderdale51 min
Sep 22, 7:41 PM CDTSevere Thunderstorm WarningHUNLincoln, Moore34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.